Oklahoma, 2008

Flash Flood and Hail in Oklahoma, April 22, 2008

April 22, 2008 · NWS TSA · 11 events in 7 counties and zones

Severe thunderstorms occurred across eastern Oklahoma during the afternoon and early evening hours on the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms occurred across eastern Oklahoma during the afternoon and early evening hours on the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 22, 10:34 AM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Apr 22, 10:34 AM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1134 AM CDT TUE APR 22 2008

.UPDATE...

&&

.DISCUSSION...
WITH A WEAK COLD FRONT HAVING MOVED SOUTH OF INTERSTATE 44 THIS
MORNING... HAVE OPTED TO SLIGHTLY LOWER FORECAST MAXIMUM TEMPS
NORTH OF THE FRONT. HOWEVER... THE LAST COUPLE FRAMES OF VISIBLE
SATELLITE SHOW CLEARING BEGINNING TO WORK ITS WAY DOWN FROM THE
NORTH. IF SKIES CLEAR OUT TOO EARLY... TEMPS WILL WARM QUICKLY...
EVEN BEHIND THE FRONT. CURRENT THINKING IS THAT CLOUDS WILL HOLD
ON LONG ENOUGH TO JUSTIFY LOWER MAXES.

&&

.PREV DISCUSSION... /ISSUED 1020 AM CDT TUE APR 22 2008/

UPDATE...

DISCUSSION...
A STATIONARY FRONT JUST NORTH OF THE AREA BEGAN TO PUSH SOUTHWARD JUST
AFTER SUNRISE THIS MORNING. SHOWERS AND THUNDERSTORMS DEVELOPED
ALONG THE FRONT AND HAVE BECOME MORE NUMEROUS. STORMS HAVE BEEN
PRODUCING HEAVY RAINFALL AND SMALL HAIL... WITH SOME STORMS
PUSHING SEVERE LIMITS. WITH A VERY MOIST AIRMASS IN PLACE ACROSS
THE AREA... INSTABILITY WILL CONTINUE TO INCREASE DURING THE
DAY... THIS WILL PRODUCE AN INCREASING THREAT FOR SEVERE STORMS.

HAVE UPDATED ALL PRODUCTS TO REFLECT AN INCREASE IN POPS AND
SEVERE POTENTIAL...MAINLY ALONG AND SOUTH OF THE FRONT.

PREV DISCUSSION... /ISSUED 411 AM CDT TUE APR 22 2008/

DISCUSSION...
COLD FRONT STRETCHING FROM NE KANSAS INTO NW OKLAHOMA AND IS IN NO
HURRY TO PUSH SOUTH THIS MORNING. THUS FAR CONVECTION HAS REMAINED
CLOSER TO THE NOSE OF LOW LEVEL JET TO OUR NORTH. DOES NOT APPEAR
TO BE MUCH SUPPORT TO MOVE THE FRONT SOUTH AND PRESSURE RISES HAVE
BEEN CONCENTRATED OVER THE HIGH PLAINS. THUS IT APPEARS THE
FRONT WILL ONLY MAKE A MODEST PUSH INTO NE OKLAHOMA LATER TODAY
BEFORE WASHING OUT. OVERALL PRECIP CHANCES NOT TERRIBLY HIGH
ACROSS THE AREA TODAY OR TONIGHT AND WILL CONTINUE WITH LOW CHANCE
POPS AS 00Z NUMERICAL GUIDANCE SUGGESTS.

THUNDERSTORM CHANCES INCREASE WEDNESDAY AND ESPECIALLY WED NIGHT
AS A SIGNIFICANT PIECE OF UPPER LEVEL ENERGY EJECTS OFF THE BROAD
WESTERN U.S. UPPER TROUGH. LOCALLY HEAVY RAINFALL MAY BE MORE OF
AN ISSUE THAN SEVERE WEATHER DURING THIS TIME AS FORECAST
INSTABILITY IS NOT OVERLY IMPRESSIVE. CLOUDS SHOULD KEEP TEMPS
DOWN SLIGHTLY ON WEDNESDAY AS WELL.

ONCE THIS WAVE OF PRECIP PASSES THROUGH BY THU AFTERNOON...VERY
WARM TEMPS POSSIBLE IF ENOUGH BREAKS IN THE CLOUDS. ADDITIONAL
STORMS POSSIBLE LATE THU NIGHT INTO FRIDAY AS THE WESTERN TROUGH
PROGRESSES EAST AND PUSHES COLD FRONT THROUGH THE AREA. COOLER AND
DRY AIR WILL SPREAD OVER THE AREA EARLY THIS WEEKEND WITH SOME
CHILLY MORNING LOWS POSSIBLE.

STILL MUCH UNCERTAINTY WITH THE UPPER PATTERN EARLY NEXT WEEK AS
GFS STILL INSISTS ON CUTTING OFF A LOW SOMEWHERE IN THE VICINITY
AND KEEPS AT LEAST SOME CHANCE OF PRECIP FOR NEXT SEVERAL
DAYS...WHILE ECMWF FAVORS A DRY BUT COOL PATTERN WITH NW FLOW
INDUCED BY DEEP LOW IN THE GREAT LAKES AREA. WILL CONTINUE TO
SIDE WITH THIS SOLUTION AND KEEP MONDAY FORECAST DRY AND COOLER
THAN MEX GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   76  61  78  65 /  20  20  50  80
FSM   83  63  81  63 /  80  20  50  80
MLC   81  64  80  64 /  30  20  50  80
BVO   74  59  78  64 /  20  20  50  70
FYV   79  58  78  62 /  80  20  50  80
BYV   75  58  78  61 /  80  20  40  70
MKO   81  62  79  64 /  30  20  50  80
MIO   76  58  79  63 /  30  20  50  70
F10   81  63  78  64 /  20  20  50  80
HHW   83  66  81  65 /  30  30  50  80

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...06
LONG TERM....99
Hazardous weather outlook, Apr 22, 9:02 AM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1002 AM CDT TUE APR 22 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
954 AM CDT TUE APR 22 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A FRONTAL BOUNDARY CONTINUES TO MOVE SOUTHWARD ACROSS THE REGION
THIS MORNING. THUNDERSTORMS HAVE DEVELOPED IN VERY MOIST AND
UNSTABLE AIR. SLOW MOVING STORMS WITH HEAVY RAINFALL AND SMALL
HAIL HAVE BECOME QUITE NUMEROUS. THUNDERSTORMS WILL CONTINUE ALONG
THE FRONT WITH A FEW STORMS REACHING SEVERE LIMITS. THE
LIKELIHOOD OF SEVERE STORMS WILL INCREASE DURING THE DAY AS
INSTABILITY INCREASES WITH DIURNAL HEATING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE FRONTAL BOUNDARY WILL RETURN NORTH AS A WARM FRONT WEDNESDAY
AND WEDNESDAY NIGHT AS AN UPPER LEVEL DISTURBANCE APPROACHES OUR
AREA FROM THE WEST. THUNDERSTORMS WILL BECOME MORE WIDESPREAD
WEDNESDAY THROUGH THURSDAY IN ASSOCIATION WITH THE FRONT AND UPPER
LEVEL DISTURBANCE. THESE STORMS WILL POSE BOTH A SEVERE WEATHER
AND HEAVY RAINFALL THREAT. A COLD FRONT WILL MOVE ACROSS THE AREA
FRIDAY CONTINUING THE CHANCE OF THUNDERSTORMS. ONCE AGAIN...A FEW
OF THESE STORMS MAY BE SEVERE BUT A WIDESPREAD SEVERE WEATHER
OUTBREAK DOES NOT APPEAR LIKELY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Apr 22, 9:30 AM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1030 AM CDT TUE APR 22 2008

ARZ010-221600-
WASHINGTON AR-
1030 AM CDT TUE APR 22 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1100 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     WASHINGTON

AT 1030 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM GOSHEN TO 3 MILES SOUTH OF SAVOY...MOVING
SOUTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE
STORMS INCLUDE...HICKS...SHADY GROVE...WALNUT GROVE...TUTTLE...
FAYETTEVILLE...WEST FORK...PRAIRIE GROVE...ELKINS...FARMINGTON...
HOGEYE...WOOLSEY...ARNETT...DURHAM...SULPHUR CITY...BLACK OAK...
GREENLAND...RHEA...VINEY GROVE...WEDINGTON...SAVOY...GOSHEN...
WHEELER...JOHNSON AND SONORA.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...ALONG WITH
WIND GUSTS TO 50 MPH OUT AHEAD OF THE RAIN.

LAT...LON 3595 9394 3593 9395 3591 9394 3586 9432
      3610 9453 3610 9441 3614 9437 3621 9395
TIME...MOT...LOC 1530Z 319DEG 24KT 3611 9399 3606 9433
Special weather statement, Apr 22, 10:00 AM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1100 AM CDT TUE APR 22 2008

ARZ001-010-011-221630-
BENTON AR-MADISON AR-WASHINGTON AR-
1100 AM CDT TUE APR 22 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1130 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     WASHINGTON...SOUTHEASTERN BENTON AND MADISON

AT 1100 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM AURORA TO WEST FORK...MOVING SOUTHEAST AT 25 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

LAT...LON 3630 9366 3587 9353 3577 9408 3608 9455
      3630 9385
TIME...MOT...LOC 1600Z 319DEG 24KT 3601 9367 3590 9417
Special weather statement, Apr 22, 10:19 AM CST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1119 AM CDT TUE APR 22 2008

ARZ002-221645-
CARROLL AR-
1119 AM CDT TUE APR 22 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1145 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     EASTERN CARROLL

AT 1119 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
COIN...MOVING SOUTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...DENVER...CARROLLTON AND COIN.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3650 9330 3616 9330 3633 9343
TIME...MOT...LOC 1619Z 319DEG 24KT 3631 9330
Special weather statement, Apr 22, 10:33 AM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1133 AM CDT TUE APR 22 2008

ARZ010-011-019-020-221715-
CRAWFORD AR-FRANKLIN AR-MADISON AR-WASHINGTON AR-
1133 AM CDT TUE APR 22 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1215 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     SOUTHEASTERN WASHINGTON...NORTHEASTERN CRAWFORD AND SOUTHWESTERN
     MADISON

IN WEST CENTRAL ARKANSAS
     NORTHERN FRANKLIN

AT 1133 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HICKS...MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...HICKS...BIDVILLE...TUTTLE...FERN...
SAINT PAUL...WESLEY...COMBS...BRASHEARS...PATRICK...DELANEY...
CROSSES...WINSLOW...WEST FORK...ELKINS...BRENTWOOD...WOOLSEY...
WYOLA...ARNETT...DURHAM...SULPHUR CITY...BLACK OAK AND MOUNT GAYLER.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3576 9369 3559 9398 3589 9427 3612 9396
TIME...MOT...LOC 1633Z 322DEG 21KT 3592 9403
Special weather statement, Apr 22, 11:42 AM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1242 PM CDT TUE APR 22 2008

OKZ068-221830-
CHEROKEE OK-
1242 PM CDT TUE APR 22 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 130 PM CDT
FOR THE FOLLOWING COUNTY...

IN EAST CENTRAL OKLAHOMA
     CENTRAL CHEROKEE

AT 1242 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF TAHLEQUAH...MOVING EAST AT 20 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...TAHLEQUAH AND ELDON.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3597 9481 3573 9481 3580 9512 3596 9514
TIME...MOT...LOC 1742Z 272DEG 18KT 3586 9506
Special weather statement, Apr 22, 12:58 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
158 PM CDT TUE APR 22 2008

OKZ061-222000-
ROGERS OK-
158 PM CDT TUE APR 22 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 300 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     ROGERS

AT 158 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
OOLOGAH...MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...CLAREMORE...FOYIL...OOLOGAH...
BUSHYHEAD AND TALALA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3647 9544 3627 9542 3625 9545 3623 9545
      3621 9546 3641 9581 3643 9582 3660 9579
TIME...MOT...LOC 1858Z 294DEG 12KT 3645 9572

The radar

The Tulsa radar (KINX), 33 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Rogers

When
April 22, 1:16 PM CST
Where
Rogers County, Oologah
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.450, -95.700

Flash Flood, Adair

When
April 22, 2:03 PM CST to 4:00 PM CST
Where
Adair County, 3 mi N of Baron to 3 mi W of Baron
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
35.963, -94.620

Heavy rain caused water to enter a few homes.

Hail, McIntosh

When
April 22, 3:42 PM CST
Where
McIntosh County, 2 mi WNW of Stidham
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.381, -95.733

Hail, Adair

When
April 22, 3:49 PM CST
Where
Adair County, 3 mi W of Westville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.980, -94.624

Hail, McIntosh

When
April 22, 3:55 PM CST
Where
McIntosh County, 2 mi W of Stidham
Measured
0.88 in hail
Reported by
Public
Coordinates
35.370, -95.736

Thunderstorm Wind, Sequoyah

When
April 22, 3:55 PM CST
Where
Sequoyah County, Sallisaw
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.470, -94.800

Hail, Le Flore

When
April 22, 4:39 PM CST
Where
Le Flore County, Bokoshe
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.180, -94.780

Hail, Haskell

When
April 22, 5:08 PM CST
Where
Haskell County, 5 mi N of Kinta
Measured
1.5 in hail
Reported by
Public
Coordinates
35.192, -95.230

Hail, Le Flore

When
April 22, 5:30 PM CST
Where
Le Flore County, 8 mi E of Poteau
Measured
1 in hail
Reported by
Public
Coordinates
35.050, -94.479

Hail, Pittsburg

When
April 22, 5:30 PM CST
Where
Pittsburg County, 2 mi S of Quinton
Measured
1 in hail
Reported by
Public
Coordinates
35.091, -95.370

Hail, Haskell

When
April 22, 5:55 PM CST
Where
Haskell County, Kinta
Measured
0.88 in hail
Reported by
Public
Coordinates
35.120, -95.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92241, 92244, 92246, 92247, 92249, 92253, 92245, 92251, 92255, 92258, 92276.